Nebraska, 2004

Tornado in Nebraska, June 20, 2004

June 20, 2004 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 12:15 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 12:15 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT SUN JUN 20 2004

.SHORT TERM...MAIN CONCERN IN SHORT TERM IS CHANCES OF THUNDERSTORMS
AND POTENTIAL FOR SEVERE WEATHER. FORECAST AREA IN BRIEF LULL
BETWEEN WAVES...ONE DEPARTING THE PANHANDLE AND NEXT WORKING ITS WAY
ACROSS WESTERN AND CENTRAL WY.  A FEW THUNDERSTORMS IN AREA NOW
SHOULD BECOME MORE NUMEROUS GIVEN APPROACH OF NEXT WAVE.  THINK
INITIAL RISK FOR SEVERE WEATHER WILL BE IN COLORADO DURING REMAINDER
OF THE AFTERNOON...BUT STORMS MOVING IN FROM THE WEST WILL BE
ENCOUNTERING STEEPER LAPSE RATES AND STRONGER VERTICAL SHEAR.  THINK
SPC DAY ONE ON RIGHT TRACK.

THE SECOND WAVE SHOULD BE MOVING OUT DURING THE EARLY MORNING
HOURS...AND WINDS SWITCH TO THE NORTH AS SURFACE COLD FRONT DROPS
IN.  LOW LEVEL MOISTURE FIELDS FROM THE MODELS SHOWING LESS MEAN
RELATIVE HUMIDITY AFTER FRONTAL PASSAGE...SO NOT EXPECTING
WIDESPREAD LOW CLOUDS OR PRECIP.  WILL KEEP A SMALL CHANCE OF
SHOWERS ON MONDAY GIVEN COLD MID-LEVEL TEMPS.

.LONG TERM...MON NGT AND BEYOND...NW FLOW ALOFT PREVAILS THRU NEXT
WEEKEND WITH A SERIES OF WEAK UPPER FTRS BRUSHING BY NE OF AREA.
SERIES OF WEAK FROPAS ALSO...ONE ARND SNRS WED...WITH STGR ONE WED
NGT. MODELS ARENT QUITE AS COOL AS THEY WERE YDA BEHIND THESE
SYSTEMS.  AFT SOME LINGERING SHWRS EARLY MON EVNG FAR SE SXNS...IT
APPEARS THAT TUE AND WED WILL BE MOSTLY DRY...GFS LOOKS TOO MOIST IN
LOWER LAYERS ON WED AFTN/EVNG.  HAVE LEFT IN CHCS OF LATE DAY TSTMS
FOR THU THRU SUN...WITH THE EMPHASIS MORE IN AND NEAR THE SE WY
MTNS.  TEMPS START TO RECOVER LATE NEXT WEEKEND TO MORE NORMAL
LEVELS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 20, 9:41 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 AM MDT SUN JUN 20 2004

NEZ001>003-019>021-054-055-WYZ059>070-211130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1041 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE PLAINS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN HAZARD IS EXPECTED TO BE LARGE
HAIL AND STRONG WINDS.

WEAKER THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGHOUT THE
AFTERNOON AND EVENING OVER MUCH OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY EXCEPT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
FROM FROM THE LARAMIE RANGE EASTWARD.  SPOTTERS IN SOUTHEAST WYOMING
MAY NEED TO BE ACTIVATED BY LATE AFTERNOON...WHILE SPOTTERS IN THE
WESTERN NEBRASKA PANHANDLE WILL MORE LIKELY BE NEEDED DURING THE
EVENING HOURS.

BANN

In the hours before

Local storm report, Jun 20, 3:56 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WILDCAT HILLS         41.70N 103.67W
06/20/2004  6.00 INCH        SCOTTS BLUFF       NE   PUBLIC

            HAIL OCCURRED ON BORDER OF BANNER AND SCOTTS BLUFF
            COUNTIES.

&&

KMD
Local storm report, Jun 20, 4:41 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF ISSUANCE
NATIONAL WEATHER SERVICE CHEYENNE WY
540 MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WILDCAT HILLS         41.70N 103.67W
06/20/2004  6.00 INCH        SCOTTS BLUFF       NE   PUBLIC

            HAIL OCCURRED ON BORDER OF BANNER AND SCOTTS BLUFF
            COUNTIES.

&&

KMD
Local storm report, Jun 20, 4:56 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             9 S MCGREW              41.62N 103.42W
06/20/2004  0.88 INCH        BANNER             NE   TRAINED SPOTTER

&&

KMD

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cheyenne

When
June 20, 5:35 PM MST to 5:38 PM MST
Where
Cheyenne County, 1 mi S of Gurley
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.300, -102.983

Rope tornado briefly touched down over open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408389.